Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS State College, PA

June 1, 2004Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 1, 2004, 3:08 PM EDT for Schuylkill County, Pennsylvania. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2004, 3:08 PM EDT (19:08 UTC)
Expired
Jun 1, 2004, 4:00 PM EDT
In force
52 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Schuylkill County, PA

The radar

The State College radar (KCCX), 141 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:50 PM EDTTSTM WND DMGShenandoah, PATREES DOWN...WITH WIRES DOWN IN TOWN OF HIGGINS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 011908
SVRCTP
PAC107-012000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 400 PM EDT

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF TOWER CITY...OR 14 MILES
  SOUTHWEST OF SHAMOKIN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOWER CITY AROUND 315 PM EDT...
  ROUGH AND READY AND MUIR AROUND 320 PM EDT...
  VALLEY VIEW AROUND 325 PM EDT...
 

THE MAIN THREAT FROM THIS STORM WILL BE LARGE HAIL. HAIL UP TO 
NICKEL SIZE IS POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE 
THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4056 7655 4066 7669 4077 7638 4085 7623
          4088 7608 4063 7599

JL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:30 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 1, 12:30 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 PM EDT TUE JUN 1 2004

.UPDATE...
UPDATED FOR SEVERE THUNDERSTORM WATCH EASTERN 2/3RDS.

THE FOLLOWING WAS PREVIOUSLY ISSUED AT 1100 AM EDT TUE JUN 1 2004

WILL BE ISSUING SPS FOR SVR WX OUTLOOK WITH THIS UPDATE AS MORNING
SUN HAS HELPED WARM BOUNDARY LAYER A BIT MORE THAN EARLIER FORECAST
AND REGION OF LOW TO MODERATE MID LEVEL INSTABILITY MOVES ACROSS
CENTRAL PA. BASIC CHANGES TO ZFP INCLUDE BUMPING MAX TEMPS UP A FEW
DEGREES AND UPPING POPS TO 30-50 PERCENT THIS AFTERNOON AND EARLY
EVENING.  A FEW STRONGER STORMS MAY BE CAPABLE OF PRODUCING PENNY
SIZED HAIL AND GUSTY WINDS IF THEY CAN STAND UP TO STRONGER WINDS
ALOFT.
&&

.SHORT TERM...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 330 AM EDT TUE JUN 1 2004

DIFFUSE OCCLUSION CLEARED THE MIDDLE SUSQ. AROUND MIDNIGHT WITH
CLEAR TO PARTLY CLOUDY SKIES IN ITS WAKE...EVIDENCED BY THE NEARLY
FULL MOON SHINING BRIGHTLY HERE DOWNTOWN. FLOW ALOFT NEARLY ZONAL
AND GENERALLY SWLY AT THE LOW LEVELS FROM THE CENTRAL APPS THROUGH
THE OHIO VALLEY AND INTO WESTERN PA.  A DECENT DAY IN STORE WITH
HIGHS GENERALLY IN THE 70S AND DEWPOINTS RUNNING IN THE 50S. WILL
GENERALLY GO WITH THE WARMER MAVS...ESPECIALLY EAST OF THE MOUNTAINS
WHERE A DOWNSLOPE COMPONENT MAY ADD A DEGREE OR TWO TO AFTERNOON
MAXES.

WILL CONT TO BROADBRUSH SMALL CHANCE POPS FOR MAINLY THE AFTERNOON
HOURS AS AIR MASS BECOMES MARGINALLY UNSTABLE FOR SHOWERS AND
ISOLATED THUNDER.  NO TRIGGER TO SPEAK OF AND FORECAST CAPES
GENERALLY REMAIN BELOW 300 J/KG*2...SO DIDNT GET TRICKY WITH
LOCATION OF SHOWER ACTIVITY TODAY.  MOST SHOULD FIRE ALONG THE
HIGHER TERRAIN AND MOVE OFF THIS AFTERNOON/EARLY EVENING BEFORE
DISSIPATING BY MID EVENING.

.LONG TERM...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 330 AM EDT TUE JUN 1 2004

A MORE VIGOROUS FRONT DROPS THROUGH THE AREA ON WEDNESDAY WITH
ANOTHER REFRESHINGLY COOL AIR MASS TO FOLLOW FOR THURSDAY-FRIDAY.
TIMING OF FROPA NOT TOO FAVORABLE FOR SEVERE WEDNESDAY...AND PWS
ONLY MAX OUT AROUND 1.00 OVER THE LOWER SUSQ. HOWEVER...ETA
DEPICTING A 100+ KT 250 MB JET STREAK NOSING INTO NRN VIRGINIA AND
EASTERN MARYLAND WED AFTERNOON...WHICH MAY HELP TO STALL THE FRONT
WED AFTN AND EVENING...AND FOCUS SOME STRONGER SHOWERS AND STORMS
ESP. WITH THE MIDLEVEL DRYING PROVIDED WITH THE MID LEVEL DRY SLOT.

FLOW BECOMES MORE ZONAL FOR THIS WEEKEND AND SFC HIGH MOVES OFFSHORE
EAST OF NEW JERSEY PROVIDING MODERATING TEMPS AND GRADUALLY
INCREASING HUMIDITY. NEW GFS EJECTS A WAVE INTO THE OHIO VALLEY FOR
SUNDAY WHICH MIGHT PROVE TO PRODUCE SMALL CHANCE POPS...BUT WE (NOR
SURROUNDING WFOS) ARE BITING AT THIS TIME.

WORK ZONES AND ISC GRIDS SENT.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ012-018-019-
      025>028-034>037-041-042-045-046-049>053-056>059-063>066
      UNTIL 6 PM EDT.
&&

UPDATED BY:  RXR
Hazardous weather outlook, Jun 1, 11:25 AM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1125 AM EDT TUE JUN 1 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020928-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1125 AM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL INCREASE
INSTABILITY ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY
EVENING.  SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS
AFTERNOON.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE FROM MID
AFTERNOON THROUGH EARLY THIS EVENING...POTENTIALLY CAUSING DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

A COLD FRONT WILL CROSS THE AREA WEDNESDAY BRINGING THE THREAT OF
SEVERE WEATHER. DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

In the hours before

Special weather statement, Jun 1, 11:20 AM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 AM EDT TUE JUN 1 2004

.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING ACROSS CENTRAL PENNSYLVANIA.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-012200-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1120 AM EDT TUE JUN 1 2004

...SEVERE WEATHER OUTLOOK...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL INCREASE
INSTABILITY ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY
EVENING.  SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS
AFTERNOON.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE FROM MID
AFTERNOON THROUGH EARLY THIS EVENING...POTENTIALLY CAUSING DAMAGING
WIND GUSTS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 1, 12:25 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1225 PM EDT TUE JUN 1 2004

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-012200-
ADAMS PA-BEDFORD PA-BLAIR PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN
PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER
PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN
CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL
PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING
PA-SULLIVAN PA-TIOGA PA-UNION PA-YORK PA-
1225 PM EDT TUE JUN 1 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CENTRE...CLINTON...COLUMBIA...CUMBERLAND...
DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...
LEBANON...LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...
SCHUYLKILL...SNYDER...SULLIVAN...TIOGA...UNION AND YORK.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jun 1, 12:54 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1254 PM EDT TUE JUN 1 2004

PAZ010>012-017>019-024>028-033>036-045-011800-
BEDFORD-BLAIR-CAMBRIA-CAMERON-CLEARFIELD-ELK-FRANKLIN-FULTON-
HUNTINGDON-JUNIATA-MIFFLIN-NORTHERN CENTRE-NORTHERN
CLINTON-SOMERSET-SOUTHERN CENTRE-SOUTHERN CLINTON-
100 PM EDT TUE JUN 1 2004

...STRONG THUNDERSTORMS FORMING OVER SOMERSET... FRANKLIN...
BEDFORD... JUNIATA... HUNTINGDON... BLAIR... MIFFLIN... FULTON...
CLEARFIELD... CAMERON... CAMBRIA... ELK... CENTRE AND CLINTON
COUNTIES...

AT 100 PM...NATIONAL WEATHER SERVICE RADAR SHOWED SCATTERED
THUNDERSTORMS RAPIDLY FORMING ACROSS CENTRAL PENNSYLVANIA. SOME OF
THESE THUNDERSTORMS WERE PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS.

THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON...BUT RAPIDLY
DIMINISH IN COVERAGE TOWARD EVENING.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY. THE
SAFEST PLACE IS IN A BASEMENT...OR AN INTERIOR ROOM OF YOUR HOME.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL TV OR
RADIO STATION...FOR FURTHER UPDATES.
Local storm report, Jun 1, 2:01 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
201 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             EBENSBURG               40.49N 78.73W
06/01/2004  0.88 INCH        CAMBRIA            PA   COUNTY OFFICIAL

0132 PM     HAIL             MAINVILLE               40.98N 76.37W
06/01/2004  0.50 INCH        COLUMBIA           PA   PUBLIC

0129 PM     HAIL             1 S GETTYSBURG          39.82N 77.23W
06/01/2004  0.88 INCH        ADAMS              PA   COUNTY OFFICIAL

            INTERSECTION OF ROUTES 15/97

&&

RXR
Special weather statement, Jun 1, 2:40 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT TUE JUN 1 2004

PAZ028-050-052-053-056>059-063>066-011945-
ADAMS-COLUMBIA-CUMBERLAND-DAUPHIN-JUNIATA-LANCASTER-LEBANON-
NORTHUMBERLAND-PERRY-SCHUYLKILL-SNYDER-YORK-
240 PM EDT TUE JUN 1 2004

...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER...CUMBERLAND...
LEBANON...DAUPHIN...PERRY...JUNIATA...SNYDER...SCHUYLKILL...
NORTHUMBERLAND...COLUMBIA AND ADAMS COUNTIES...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM ABOUT NEWPORT SOUTH TO
GETTYSBURG...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR
SHIREMANSTOWN...AMITY HALL...SIDDONSBURG...MONTGOMERY FERRY AT 245
PM...ROCKVILLE...MARYSVILLE...ENOLA...DAUPHIN AT 250 PM...PROGRESS
AND ELLENDALE FORGE AT 255 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:26 PM EDTSevere Thunderstorm WarningCTPAdams49 min
Jun 1, 1:31 PM EDTSevere Thunderstorm WarningCTPCambria14 min
Jun 1, 1:53 PM EDTSevere Thunderstorm WarningCTPPerry22 min
Jun 1, 3:10 PM EDTSevere Thunderstorm WarningCTPHuntingdon35 min
Jun 1, 4:22 PM EDTSevere Thunderstorm WarningCTPCumberland23 min
Jun 1, 4:25 PM EDTSevere Thunderstorm WarningCTPFranklin50 min
Jun 1, 5:38 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin52 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.